Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 247, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 3, 2000, 5:30 PM CDT for Monona County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 3, 2000, 5:30 PM CDT (22:30 UTC)
- Expired
- Oct 3, 2000, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monona County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 5:32 PM CDT | Hail 1.5 | Onawa, IA | Hail...some as large as 1.5 inches in diameter, covered the ground near Onawa. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 032230 SVROMA IAC133-032315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 530 PM CDT TUE OCT 3 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 615 PM CDT * AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES WEST OF ONAWA...OR ABOUT 36 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLENCOE...WHITING AROUND 535 PM CDT ONAWA AROUND 540 PM CDT TURIN AROUND 550 PM CDT MAPLETON...SOLDIER AROUND 605 PM CDT LARGE HAIsL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4220 9636 4189 9614 4191 9573 4222 9574 POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:55 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 3, 2:55 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT TUE OCT 3 2000 FORECAST CONCERNS CENTER ON PRECIP AND TEMPS THROUGH FCST PERIODS AS AREA MOVES FROM RELATIVELY MILD TEMPERATURES TEMPERATURES THIS AFTN TO COLDEST AIR THUS FAR OF FALL SEASON THU ON INTO EXTENDED PERIODS. FOR TONIGHT A NUMBER OF AREAS AND FEATURES TO MONITOR. ONE IS AREA OF LOW LEVEL CONVERGENCE AND OVERRRUNING OF WARM AND MOIST AIR OVER BOUNDARY EXTENDING FROM NE KS INTO S CNTRL IA. THIS AREAS APPEARS TO RUN THE RISK FOR CONVECTION BASES ON K INDEX THRU AT LEAST 06Z AS POSITIVE LOWER LEVEL THETA E ADVECTION CONTINUES INTO THIS BOUNDARY. AFTER THIS H85 FLOW INDICATED TO VEER WITH LESS CONVERGENCE INTO BOUNDARY AS SECONDARY CDFNT FRM NE IA INTO SRN PNHDL SHIFTS SWD. SECOND FEATURE OF INTEREST IS SHORTWAVE EVIDENT ON WATER VAPOR IMAGERY MOVING ACROSS NRN UT AND SW WY. LIFT FRM THIS FEATURE GENERATING CONVECTION ACROSS NRN CO PER LIGHTNING DATA. THIS SHORTWAVE APPEARS STRONGER ATTM THAN MODESL INDICATING AND SHOULD SERVE TO AIR CHC FOR PRECIP REST OF AREA LATER TNGT INTO START OF WED. GENLY CANNOT ARGUE WITH MIN GUIDANCE TNGT. ON WED..MAY GET SOME BREAK IN PRECIP LATER IN AFTN BEFORE INCREASING POTENTIAL AGAIN WED NIGHT AS ISENTROPIC LIGHT AND LOWER LEVEL WAA ADVECTION DVLPS AHEAD OF STRONG COLD AIR SURGE. WILL LEAN TOWARD MESO ETA FOR TEMPERATURES. ON THU COLDEST AIR OF FALL SEASON THEN BLASTS SEWD ACROSS AREA FOLLOWING STRONG CANADIAN COLD FRONT. OVERALL MAV TEMPS APPEAR BETTER THAN FWC NUMBERS. READINGS NW AREAS OF CWA MAY STRUGGLE TO REACH OR STAY IN 40S WITH STRENGTH OF CAA AND HI TEMPS SERN AREA MAY BE REACHES IN MRNG. POTENTIAL FOR MOST SIGNIFICANT PRECIP SHOULD END BEFORE THICKENSS AND H85 TEMPS SUPPORT FROZEN PRECIP. HOWEVER SOME FLURRIES CANNOT BE RULED OUT LATER THU AFTN OR THU NIGHT. EXTENDED FEATURES COLD TEMPEATURES FRI AND SAT WITH SOME MODERATION BY SUNDAY. SAT MRNG MAY BE ONE OF THE COLDER MRNGS WITH LIGHTER WINDS AND CLEAR SKIES. .OMA...NONE. WIESE
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.